Washington, 2015Heavy Snow and Winter Weather in Washington, January 17 to 18, 2015
January 17 to 18, 2015 · NWS OTX · 30 events in 6 counties and zones
A warm front passed through Northeast in the afternoon and overnight bringing moderate to heavy snow. The snow level rose during the episode which changed the snow to rain for most valley and lowland locations.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front passed through Northeast in the afternoon and overnight bringing moderate to heavy snow. The snow level rose during the episode which changed the snow to rain for most valley and lowland locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:38 AM PST, 22 minutes earlier.
Area forecast discussion, Jan 17, 10:38 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1038 AM PST SAT JAN 17 2015
.SYNOPSIS...
A wet storm system will arrive today and persist through the
weekend, delivering valley rain and mountain snow. Locally heavy
snow is possible over the higher mountains. Quieter and drier
weather is expected to return for much of next week.
&&
.DISCUSSION...
Rest of today...The biggest changes we made to the fcst were to
add/increase snow amnts for the majority of the
zones...especially the Spokane/ Coeur D'alene areas and the Nrn
mtn zones. We also expanded to areal coverage of light
freezing rain...generally along an arc from Moses Lake to
Spokane. Ice accumulations are not expected to be significant for
Spokane, but may produce travel problems to the west and southwest
into the Upper Columbia Basin. Based on the last snow storm, we
see a few similarities with this one for today and tonight. The
Nam had a large swath of warm air surging NE into the Spokane and
NE mountain zones under 850mb winds of 35-45 kts, producing a very
rapid warm up which translated to snow levels rising to well over
3500 feet. The GFS was the cooler and more correct guidance.
Trying not to use the GFS blindly this time simply based on the
last storm, we've compared numerous MOS guidance and, more
importantly, how they initial with current obs... both sfc and
aloft. The most striking issue was that the sfc temps and temp/dew
spreads for the Spokane area...as well as NE into the N Idaho
Panhandle...were quite a bit colder and larger, respectively, than
nearly all guidance. Farther to the west, the Columbia Basin too
was a little colder than guidance. The Wenatchee region and E
Slopes of the Cascades seemed to be on track. Also, once the
steady pcpn overtakes Ern Wa later today over a slowly-moving
warmfront that will enhance the moist isentropic ascent, sounding
profiles saturate and follow the 0c line more or less vertically into
the dendritic layer aloft. This is typical, but also makes for a
very challenging snow level fcst. Our best advice at this time is
to frequently check the latest fcst for updates. We have a number
of our staff watching current obs and how the situation is
evolving. Stay tuned...bz
&&
.AVIATION...
18Z TAFS: Fog in the Spokane and Coeur D'Alene area remains on the
decrease. 20Z and 22Z Saturday marks the general beginning of
light precipitation as the leading edge of a wet winter weather
low pressure system with a warm trajectory of approach from the
southwest spreads snow from southwest to northeast initially.
Warming with this system passage allows for a transition to a
wintry mix which includes some freezing rain at times..with most
lowland and valley locations roughly south of a Moses Lake to
Coeur d' Alene line continuing to transition to all rain overnight
and into Sunday morning. Wind shear later tonight after 04Z Sunday
for KPUW remains reasonable given the trend for the lower level
surface winds to remain southeast while upper level winds veer to
the southwest with height. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 34 45 32 39 28 / 80 100 40 20 10 10
Coeur d'Alene 33 33 44 33 39 29 / 70 100 70 30 30 20
Pullman 39 39 48 34 41 31 / 70 100 40 20 20 0
Lewiston 45 43 54 38 46 33 / 70 100 20 10 10 0
Colville 33 33 40 29 36 23 / 70 100 40 30 20 10
Sandpoint 34 34 42 33 37 27 / 50 100 80 50 30 20
Kellogg 35 34 39 32 36 30 / 40 100 80 50 40 30
Moses Lake 34 34 50 31 45 29 / 100 100 0 10 0 0
Wenatchee 33 32 46 32 42 31 / 100 100 10 10 10 0
Omak 31 31 44 29 38 26 / 100 100 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 3 PM this afternoon to 10 AM PST
Sunday for Northern Panhandle.
WA...Winter Weather Advisory from 3 PM this afternoon to 10 AM PST
Sunday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory until 7 AM PST Sunday for East Slopes
Northern Cascades-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, Jan 17, 6:53 AM PST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
653 AM PST SAT JAN 17 2015
IDZ001>004-026-027-WAZ031>038-041>044-181500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
653 AM PST SAT JAN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY MOUNTAIN SNOW...MODERATE RAIN...AND POCKETS OF FREEZING
RAIN WILL ACCOMPANY A VIGOROUS STORM SYSTEM TODAY AND TONIGHT. THE
MOUNTAINS OF THE NORTH IDAHO PANHANDLE...NORTHEAST WASHINGTON...
AND THE NORTHERN CASCADES WILL RECEIVE HEAVY SNOW THIS AFTERNOON
INTO TONIGHT. LIGHT TO MODERATE ACCUMULATIONS WILL BE POSSIBLE IN
THE VALLEYS OF THE EAST SLOPES OF THE CASCADES...OKANOGAN
VALLEY...NORTHEAST WASHINGTON AND FAR NORTH IDAHO. POCKETS OF
FREEZING RAIN MAY BRING LIGHT ICE ACCUMULATIONS TO THE EAST
SLOPES...WENATCHEE AREA AND WATERVILLE PLATEAU THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY SOUTHWEST WINDS ARE EXPECTED ON SUNDAY FOLLOWING THE PASSAGE
OF A COLD FRONT. GUSTS OF APPROACHING 40 MPH WILL BE POSSIBLE OVER
THE PALOUSE...WEST PLAINS...AND UPPER COLUMBIA BASIN.
Event by event
16 winter weather, 12 heavy snow, 2 astronomical low tide. Local standard time, as filed.
Winter Weather, Okanogan Valley
- When
- January 17, 11:00 AM PST to January 18, 2:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A spotter reported 3 inches of snow 5 miles southwest of Omak, WA.
Winter Weather, Okanogan Valley
- When
- January 17, 11:00 AM PST to 11:20 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A COOP Observer reported 2.5 inches of snow at Chief Joseph Dam, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 6:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 8 inches of snow 1 mile northwest of Plain, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 10:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 2.1 inches of snow at Twisp, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 8:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Public
Public reported 3 inches of snow 1 mile south of Leavenworth, WA.
Heavy Snow, Okanogan Valley
- When
- January 17, 11:00 AM PST to January 18, 2:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A spotter reported 3.8 inches of snow 3 miles north northeast of Brewster, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 9 inches of snow at Stehekin, WA.
Heavy Snow, Northeast Mountains
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A COOP Observer reported 5.5 inches of snow 6 miles west northwest of Diamond Lake, WA.
Heavy Snow, Northeast Mountains
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 5.5 inches of snow south southwest of Metaline Falls, WA.
Winter Weather, Northeast Mountains
- When
- January 17, 11:00 AM PST to 11:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A COOP Observer reported 3 inches of snow at Boundary Dam, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 10 inches of snow 12 miles north of Leavenworth, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 5 inches of snow 4 miles west northwest of Winthrop, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 5 inches of snow 2 miles southeast of Twisp, WA.
Heavy Snow, Okanogan Highlands
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A spotter reported 5.3 inches of snow 10 miles northwest of Kettle Falls, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 6.3 inches of snow 7 miles north northwest of Winthrop, WA.
Astronomical Low Tide, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 7.3 inches of snow 2 miles east northeast of Leavenworth, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 6.3 inches of snow 1 mile nortehast of Pershastin, WA.
Winter Weather, Waterville Plateau
- When
- January 17, 11:00 AM PST to January 18, 1:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
A COOP Observer reported 3 inches of snow at Waterville, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter reported 7.2 inches of snow 1 mile north northwest of Leavenworth, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 6:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 11.6 inches of snow at Holden Village, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 2:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 4.5 inches of snow at Entiat Fish Hatchery, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 3 inches of snow at Chelan, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to January 18, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 8.1 inches of snow at Mazama, WA.
Winter Weather, East Slopes Northern Cascades
- When
- January 17, 11:00 AM PST to 11:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 4.2 inches of snow at Winthrop, WA.
Heavy Snow, Northeast Mountains
- When
- January 17, 11:00 AM PST to January 18, 2:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A COOP Observer reported 5.0 inches of snow at Colville, WA.
Heavy Snow, Okanogan Highlands
- When
- January 17, 11:00 AM PST to January 18, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A COOP Observer reported 5.0 inches of snow at Republic, WA.
Winter Weather, Okanogan Highlands
- When
- January 17, 12:00 PM PST to 9:10 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A spotter reported 3 inches of snow 2 miles southeast of Davis Lake, WA.
Winter Weather, Northeast Mountains
- When
- January 17, 12:00 PM PST to 11:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 3.5 inches of snow 3 miles southwest of Clayton, WA.
Heavy Snow, Northeast Mountains
- When
- January 17, 2:00 PM PST to January 18, 6:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 5.5 inches of snow 1 mile east northeast of Metaline, WA.
Astronomical Low Tide, Spokane Area
- When
- January 17, 2:00 PM PST to 11:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter reported 3.5 inches of snow 3 miles southwest of Miles, WA.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, January 17, 2015$100,000 · 1 event
- High Wind in Washington, January 17 to 18, 2015$50,000 · 52 kt wind · 5 events
- High Wind in Wyoming, January 17 to 18, 201566 kt wind · 20 events
- Heavy Snow and Winter Weather in Idaho, January 17 to 18, 201510 events
- High Wind in Oregon, January 17 to 18, 201596 kt wind · 5 events
- Winter Storm and High Wind in Wyoming, January 17 to 19, 201579 kt wind · 5 events
- High Wind in Washington, January 17 to 18, 201571 kt wind · 3 events
- Dense Fog in Colorado, January 17 to 18, 20152 events
- High Wind in Oregon, January 17, 201560 kt wind · 1 event
- Dense Fog in Utah, January 17 to 18, 20151 event
- High Wind in Colorado, January 17 to 18, 201584 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548904, 548908, 548911, 548912, 548913, 548916, 549890, 549891, 549893, 549894, 549895, 549896, 549897, 549898, 549899, 549900, 549901, 549902, 549903, 549904, 549905, 549906, 549907, 549908, 549909, 549910, 548914, 549892, 548905, 548907.